California, 2009High Wind and Strong Wind in California, November 28 to 29, 2009
November 28 to 29, 2009 · NWS MTR · 3 events in 3 counties and zones
A low pressure trough moved south along the west coast of California causing damaging winds in portions of the state's northern and central coast on Saturday. Over 180,000 customers lost power.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough moved south along the west coast of California causing damaging winds in portions of the state's northern and central coast on Saturday. Over 180,000 customers lost power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 28, 3:35 AM PST, 25 minutes earlier.
Area forecast discussion, Nov 28, 3:35 AM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
335 AM PST SAT NOV 28 2009
.DISCUSSION...AS OF 3:30 AM SATURDAY...THE UPPER LOW THAT BROUGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO OUR REGION ON
FRIDAY IS DRIFTING SLOWLY TO THE SOUTHEAST INTO SOUTHERN CALIFORNIA
EARLY THIS MORNING. MOST MOISTURE AND INSTABILITY ASSOCIATED WITH
THE UPPER LOW HAS MOVED OUT OF OUR AREA...ALTHOUGH RADAR STILL
SHOWS A FEW WEAK RETURNS IN SOUTHEAST MONTEREY COUNTY. SATELLITE AND
RADAR TRENDS...ALONG WITH SHORT-TERM MODEL DATA...ALL INDICATE THAT
SHOWERS WILL BE COMPLETELY OUT OF OUR AREA BY SUNRISE.
NORTH-SOUTH PRESSURE GRADIENTS ACROSS NORTHERN CALIFORNIA HAVE BEEN
INCREASING STEADILY SINCE YESTERDAY MORNING AS LOW PRESSURE DEEPENS
OVER SOUTHERN NEVADA AND HIGH PRESSURE BUILDS OVER OREGON. THE
GRADIENT FROM ACV TO SFO CURRENTLY STANDS AT AN IMPRESSIVE 10.4 MB.
BRISK NORTH WINDS HAVE DEVELOPED IN THE HILLS OF THE NORTH AND EAST
BAY AND ALSO LOCALLY INTO THE VALLEYS OF THE NORTH BAY AND IN THE
SANTA CRUZ MOUNTAINS. WINDS ARE STILL BELOW WIND ADVISORY CRITERIA
WITH MAXIMUM GUSTS OF ABOUT 40 MPH BEING REPORTED IN THE NORTH BAY
MOUNTAINS. BOTH THE NAM AND GFS FORECAST 925 MB WINDS OVER THE SF BAY
AREA TO PEAK BETWEEN 12Z AND 18Z TODAY...SO EXPECT WINDS TO INCREASE
A BIT MORE BEFORE SUNRISE. THIS STILL LOOKS LIKE A MARGINAL WIND
EVENT IN THE HILLS...BUT WILL MONITOR WINDS CLOSELY OVER THE NEXT FEW
HOURS AND ISSUE A WIND ADVISORY FOR ELEVATIONS ABOVE 1000 FEET IN THE
N AND E BAY IF IT APPEARS THAT WINDS ARE LIKELY TO REACH ADVISORY
LEVELS AT MORE THAN A FEW ISOLATED LOCATIONS. WINDS WILL PROBABLY
EASE SOME THIS AFTERNOON...AND THEN VEER TO THE NORTHEAST AND
INCREASE ONCE AGAIN TONIGHT AS THE HIGH PRESSURE RIDGE BUILDS INTO
NORTHERN NEVADA. WINDS TONIGHT ARE NOT EXPECTED TO BE AS STRONG AS
WHAT WILL OCCUR THIS MORNING.
BRISK OFFSHORE WINDS ARE ADVECTING A DRY AIRMASS ACROSS THE REGION.
DRY AIR WILL MEAN SUNNY SKIES TODAY...ALONG WITH WARMER
TEMPERATURES. TEMPERATURES SHOULD WARM BACK UP TO ABOUT NORMAL OR A
BIT ABOVE NORMAL TODAY AFTER YESTERDAY'S BRIEF COOL-DOWN. DRY AIR AND
CLEAR SKIES WILL MEAN COOL TEMPERATURES TONIGHT AND AGAIN TOMORROW
NIGHT...PARTICULARLY IN THE VALLEYS. BUT DAYTIME TEMPS WILL CONTINUE
MOVING UPWARD (BY A FEW ADDITIONAL DEGREES) ON SUNDAY.
THE GENERAL CONSENSUS AMONG THE MEDIUM RANGE MODELS IS THAT A HIGH
AMPLITUDE RIDGE ALONG THE WEST COAST OF N AMERICA WILL MAINTAIN DRY
AND MILD CONDITIONS ACROSS OUR AREA THROUGH NEXT WEEK. HOWEVER...
THE MODELS INDICATE THAT A PIECE OF ENERGY BREAKING UNDER THE
RIDGE MIGHT BRING RAINFALL TO OUR AREA AROUND MIDWEEK.
PREVIOUSLY...IT WAS THE GFS THE SHOWED THE MOST PROMISE FOR SOME
RAIN NEXT WEEK...BUT THE LATEST GFS TRACKS A WEAK SYSTEM
INLAND WELL TO OUR SOUTH ON WEDNESDAY. THE ECMWF...WHICH HAD BEEN
DRY...NOW TRACKS A CLOSED UPPER LOW DIRECTLY ACROSS OUR REGION LATE
TUESDAY NIGHT INTO WEDNESDAY. WITH SO MUCH UNCERTAINTY...HAVE DECIDED
TO LEAVE THE EXTENDED POP GRIDS UNCHANGED AND NOT MENTION MIDWEEK
PRECIP AT THIS TIME.
A MAJOR PATTERN CHANGE CONTINUES TO BE SOMETHING TO WATCH FOR AFTER
THE CURRENT SEVEN DAY FORECAST PERIOD. IT'S STILL TOO EARLY TO SAY
WITH ANY DEGREE OF CERTAINTY WHAT IMPACTS MOISTURE FROM A WESTERN
PACIFIC TYPHOON OR A STRENGTHENING MJO WILL HAVE ON THE PATTERN
ACROSS THE PACIFIC DURING WEEK TWO. THE UPSHOT IS THAT A STRONG AND
WET BREAKTHROUGH OF THE WESTERLIES UNDER THE RIDGE REMAINS A STRONG
POSSIBILITY DURING THE SECOND WEEK OF DECEMBER.
&&
.AVIATION...AS OF 4:00 AM PST SATURDAY...A FEW CLOUDS OVER THE
SOUTHERN PART OF THE MRY BAY AREA IS MOVING OUT OF THE AREA
LEAVING VFR CONDITIONS FOR THE DAY. THE MAIN CONCERN WILL BE
STRONG WINDS JUST ABOVE THE SURFACE. SOME LOW LEVEL WIND SHEAR IS
POSSIBLE AROUND SFO AND OAK THROUGH 20Z WITH LIGHT WINDS AT THE
SURFACE INCREASING TO 30-40 KT AT 2000 FEET.
VICINITY OF KSFO...VFR CONDITIONS EXPECTED. LOW LEVEL WIND SHEAR
IS POSSIBLE UNTIL 20Z DUE TO GUSTY WINDS OF 30-40KT AT 2000 FEET.
KSFO BRIDGE APPROACH...SAME AS KSFO.
MRY BAY AREA TERMINALS...VFR CONDITIONS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDY...HIGH SURF ADVISORY ON THE COAST TONIGHT THROUGH 4 PM
TODAY.
...GALE WARNING...ALL COASTAL WATERS
...SCA FOR ROUGH BAR...SF BAR
PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: W PI
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Nov 27, 5:20 AM PST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
520 AM PST FRI NOV 27 2009
CAZ006-505-509-529-530-281200-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
520 AM PST FRI NOV 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
LARGE NORTHWEST SWELL WILL IMPACT THE COAST TODAY AND TONIGHT. A
HIGH SURF ADVISORY IS IN EFFECT.
* HIGH SURF ADVISORY.......SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *
IN ADDITION...SCATTERED SHOWERS AND MUCH COOLER WEATHER IS
FORECAST FOR FRIDAY AND FRIDAY EVENING. BLUSTERY NORTHWEST WINDS
WILL DEVELOP FRIDAY AFTERNOON AND CONTINUE INTO FRIDAY EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ507-511-281200-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
520 AM PST FRI NOV 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY HILLS
OF THE SAN FRANCISCO BAY AREA.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
BRISK NORTHWEST WINDS WILL DEVELOP BEHIND A COLD FRONT ON FRIDAY
AFTERNOON. WINDS WILL TURN TO THE NORTH AND INCREASE ON FRIDAY
NIGHT. WIND GUSTS OF UP TO 40 MPH ARE LIKELY LATE ON FRIDAY
NIGHT. LOCAL GUSTS TO 5O MPH ARE POSSIBLE ACROSS EXPOSED RIDGES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LOCALLY STRONG AND GUSTY NORTH WINDS WILL CONTINUE IN THE NORTH
AND EAST BAY HILLS THROUGH MIDDAY SATURDAY. WINDS WILL DECREASE
SATURDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
DYKEMA
Strong Wind, North Bay Interior Valleys
- When
- November 28, 4:00 AM PST to 4:00 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $85,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Strong winds brought trees and tree branches down onto vehicles, into streets and onto power lines causing damage across the city of Napa. Down power lines sparked a vehicle fire near Jordan Lane and Lincoln Avenue and an entertainment center on the front porch of a home on the 100 block of Reed Circle caught fire. A Washington Pine tree sheared off and landed in a swimming pool.
High Wind, East Bay Hills and the Diablo Range
- When
- November 28, 7:00 AM PST to November 29, 2:00 AM PST
- Where
- East Bay Hills and the Diablo Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
Measures peak wind gusts observed at RAWS: Mallory Ridge, elevation 1760 feet - 63 mph at 8:45 a.m.; Diablo, elevation 3849 feet - 72 mph at 10:17 p.m.; and Poverty, elevation 2066 feet - 61 mph at 12:18 a.m.
Strong Wind, Santa Cruz Mountains
- When
- November 28, 11:00 AM PST to November 29, 12:00 AM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Strong winds knocked trees and power lines down in the Santa Cruz Mountains. Reports of power outages and road closures due to down trees and power lines occurred in the San Lorenzo Valley, Bonny Doon and the Summit areas.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, November 28, 20092 deaths · 1 injured · $100,000 · 1 event
- Winter Weather in Arizona, November 28 to 29, 20092 injured · $100,000 · 1 event
- High Surf in California, November 28 to 29, 20096 injured · $20,000 · 1 event
- Blizzard and Heavy Snow in Alaska, November 28 to 30, 2009$51,000 · 82 kt wind · 13 events
- High Wind and Strong Wind in Massachusetts, November 28, 2009$28,000 · 50 kt wind · 7 events
- High Wind and Strong Wind in New Hampshire, November 28, 2009$30,000 · 50 kt wind · 2 events
- Strong Wind in Connecticut, November 28, 20091 injured · 1 event
- High Wind and Frost and Freeze in California, November 28 to 30, 2009$500 · 61 kt wind · 8 events
- Blizzard and Heavy Snow in New Mexico, November 28 to 30, 20094 events
- Waterspout in Eastern Pacific Coastal Waters, November 28, 20091 event
- Winter Weather in Colorado, November 28 to 29, 20091 event
- High Wind in Nevada, November 28, 200951 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203351, 203355, 203353.